I know how committed my pediatric dental patients’ parents are to their health and well being. For that reason, they are diligent about brushing and flossing, visiting us every six months for a dental check-up and watching what their children drink and eat. What many parents may not know, however, is that there are common medications given to children that can cause an uptick in dental cavities.
Sweetened Medications & Dental Health in Children
It’s common for children to be given liquid medications instead of tablets. In order to make it easier for parents to gain their child’s cooperation, liquid medications are often flavored to make them more palatable. We all know that when sugar interacts with the bacteria on the teeth, tooth decay can result. Many pediatric medications are sweetened with sugar. If your child is taking a flavored liquid medication, be sure that they rinse their mouth or brush after drinking it.
Antibiotics and Dental Cavities in Children
Antibiotics are prescribed for bacterial infections. In fact, antibiotics are the most often prescribed medication for children, due to children’s propensity to develop ear infections, strep throat and the like.
A common antibiotic, Amoxicillin, has been shown by researchers to contribute to the following concerns:
- Tooth enamel erosion
- Fluorosis (a condition caused by excessive exposure to fluoride, resulting in pits or stains on the teeth)
- Developmental issues in permanent teeth when given to infants
Tetracycline is another common antibiotic that can lead to staining of a child’s permanent teeth when taken by children less than 8 years of age. It can also affect a child’s teeth (as well as the development of bones) if the mother took Tetracycline while pregnant or breastfeeding.
While the “inconvenience” of stained teeth is small compared with the loss of hearing due to an untreated ear infection, I urge my parents to confirm the need for antibiotics before giving them to their children. In other words, be sure there’s a positive test for bacterial infection before giving antibiotics to your child “just in case.”
Medications That Cause Dry Mouth
A dry mouth can create an increased risk for gum disease and dental cavities because our saliva helps clear away food particles and neutralize acids in the mouth that can damage tooth enamel. Medications such as antihistamines, muscle relaxers and decongestants contribute to dry mouth. If your child takes any of these medications, be sure he or she drinks plenty of water to combat oral dryness. Chewing sugarless gum is another way to increase saliva in the mouth and we all know that kids love gum!
Our Lower Manhattan pediatric dental staff is committed to giving your child a lifetime of healthy smiles! If we haven’t seen your child in the past six months, please call our office at 212-267-0029 to schedule your child’s pediatric dental appointment.